Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Spokane, WA

August 11, 2013Chelan County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 11, 2013, 12:17 AM PDT for Chelan County, Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 12:17 AM PDT (07:17 UTC)
Expired
Aug 11, 2013, 3:15 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Chelan County, WA, Okanogan County, WA

The radar

The Seattle radar (KATX), 168 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WGUS56 KOTX 110717
FFWOTX
WAC007-047-111015-
/O.NEW.KOTX.FF.W.0014.130811T0717Z-130811T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1217 AM PDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 315 AM PDT

* AT 1209 AM PDT...VERY HEAVY RAIN WAS REPORTED FROM A COMPLEX OF 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHELAN
  IN ADDITION...CAMPERS ESPECIALLY ALONG LAKE CHELAN SHOULD BE
  ARE OF THE POTENTIAL FOR FLASH FLOODING STEEP CANYONS.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

THE AFFECTED AREAS ARE THE BYRD FIRE BURN SCARS IN CRUM CANYON...BYRD
CANYON...AND OKLAHOMA GULCH. HIGH INTENSITY RAINFALL ON THE BURNED
AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS
AND MOTORISTS IN AND BELOW THE BYRD FIRE BURN SCAR IN CRUM CANYON...
BYRD CANYON...AND OKLAHOMA GULCH...INCLUDING MOTORISTS ON HIGHWAY 97
BELOW BYRD CANYON AND OKLAHOMA GULCH...SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS
IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE
CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.

THE AFFECTED AREAS ARE THE GOAT FIRE BURN SCARS IN THE ANTOINE CREEK
DRAINAGE. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE
DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND MOTORISTS IN
AND BELOW THE GOAT FIRE BURN SCAR IN SPRAY CANYON AND ALONG ATOINE
CREEK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

&&

LAT...LON 4833 12060 4815 11987 4790 11993 4777 12003
      4776 12009 4777 12015 4773 12023 4770 12020
      4766 12022 4759 12050 4795 12103

$$
1 follow-up statement
035 
WGUS76 KOTX 110950
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
250 AM PDT SUN AUG 11 2013

WAC007-047-110946-
/O.CAN.KOTX.FF.W.0014.000000T0000Z-130811T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-CHELAN WA-
250 AM PDT SUN AUG 11 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CHELAN AND
SOUTH CENTRAL OKANOGAN COUNTIES...

RAIN RATES HAVE CONTINUED TO DIMINISH AS THE COMPLEX OF 
THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL A FEW HOURS AGO MOVES 
WEST OUT OF THE REGION. THOUGH MORE SHOWERS ARE EXPECTED LATE 
TONIGHT...WE ARE NOT EXPECTING ANY FLASH FLOOD THREAT FOR ANY OF THE 
BURN SCARS IN AND NEAR THE EAST SLOPES OF THE CASCADES.  


LAT...LON 4833 12060 4815 11987 4790 11993 4777 12003 4776 12009
      4777 12015 4773 12023 4770 12020
      4766 12022 4759 12050 4795 12103

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:26 PM PDT, 51 minutes earlier.

Area forecast discussion, Aug 10, 11:26 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1126 PM PDT Sat Aug 10 2013

.SYNOPSIS...
An active thunderstorm period will continue this afternoon into
Monday. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will arrive for the middle to end of
next week as high pressure has more of an influence on the weather
pattern over the region.

&&

.DISCUSSION...
Forecast update to slow down the progression of thunderstorms into
the region out of northeastern Oregon by a few hours. The next
upper level disturbance is just now beginning to cross into
southern WA this evening. This has resulted in a line of
thunderstorms developing from just northeast of Walla Walla to
Yakima. This line of thunderstorms is moving at approximately 30
mph or so to the north. These storms will be capable of producing
frequent cloud to ground lightning strikes and could put out an
outflow boundary that would result in some gusty southerly winds.
Observations indicate this line to move into the Moses Lake Area
and into the Palouse within the next hour (900 PM); then continue
on its northward trajectory into the Wenatchee Area around 1000 PM
and eventually into the Spokane Area by midnight. The best forcing
will be located across the western half of the forecast area,
which is where I anticipate much of the convective activity to
occur tonight; however, thunderstorms will be possible as far as
the Panhandle as well. /SVH

&&

.AVIATION...
06Z TAFS: Main area of thunderstorms has effected the KMWH and KEAT
sites this evening with heavy rain, lightning and gusty winds. Some
isolated thunder activity will brush through the KGEG-KCOE area, but
gusty winds from outflow boundaries will be the main issue. The
majority of convection should clear the TAF sites by 15z. Additional
thunderstorm development is expected Sunday afternoon over the
Cascades and the mountains of the Idaho Panhandle. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  87  65  89  64  87 /  40  20  20  20  20  20
Coeur d'Alene  63  87  61  89  60  87 /  30  20  20  30  30  20
Pullman        58  86  56  88  56  88 /  50  20  20  20  20  20
Lewiston       67  93  66  93  65  94 /  50  20  30  20  20  20
Colville       64  89  60  90  56  92 /  30  50  20  40  40  10
Sandpoint      60  85  58  85  54  85 /  20  40  20  40  40  20
Kellogg        60  85  59  87  58  86 /  30  40  30  40  40  20
Moses Lake     67  90  64  92  61  92 /  70  30  10  10  10  10
Wenatchee      68  88  67  91  65  93 /  70  40  10  10  10  10
Omak           65  89  64  92  61  94 /  70  50  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northern Columbia Basin
     (Zone 673)-East Washington Okanogan/Methow Valleys (Zone
     684)-East Washington Palouse and Spokane Area (Zone 674)-
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

     Flash Flood Watch through Sunday evening for East Slopes
     Northern Cascades-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 10, 5:36 AM PDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
536 AM PDT SAT AUG 10 2013

IDZ003-026-027-WAZ031>036-043-044-111400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY
COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

IDZ001-002-004-WAZ037-038-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH IDAHO. SOME STORMS MAY PRODUCE STRONG
GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD
HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

WAZ041-042-111400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS AND PERIODS OF HEAVY RAIN. FLASH FLOODING WITH MUDSLIDES AND
DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS. THE LIGHTNING
ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

In the hours before

Special weather statement, Aug 10, 10:29 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1029 PM PDT SAT AUG 10 2013

WAZ041-042-044-110630-
DOUGLAS WA-GRANT WA-CHELAN WA-
1029 PM PDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTHERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1130 PM PDT

AT 1022 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM WENATCHEE TO NEAR EPHRATA...MOVING
NORTHWEST AT 20 MPH. THE HEAVIEST STORMS WILL BE ON THE WEST PART OF
THIS LINE NEAR WENATCHEE...AND PRODUCE HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH. VERY HEAVY DOWNPOURS OF RAIN
WILL PRODUCE LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
   EAST WENATCHEE AND WENATCHEE...
   NORTH PART OF QUINCY THROUGH 1045 PM...
   DOWNSLOPE...
   CASHMERE...
   LEAVENWORTH...
   CHUMSTICK...
   MERRIT...
   GROUSE CREEK CAMPGROUND...
   THE SOUTH END OF LAKE CHELAN...

LAT...LON 4784 12093 4802 12013 4742 11961 4725 12010
      4725 12039 4727 12042
TIME...MOT...LOC 0523Z 145DEG 33KT 4740 12019
Local storm report, Aug 10, 10:46 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1046 PM PDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 SW MOSES LAKE         47.09N 119.34W
08/10/2013  E50 MPH          GRANT              WA   TRAINED SPOTTER

            WINDS BLEW OVER A TREE ONTO A CAR IN SOUTHEASTERN QUINCY.
            POWER AND PHONES ARE OUT IN THE SOUTHWESTERN PORTION OF
            QUINCY.

&&

VAN HORN
Special weather statement, Aug 10, 11:06 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1106 PM PDT SAT AUG 10 2013

WAZ034-035-041-044-110615-
DOUGLAS WA-GRANT WA-CHELAN WA-
1106 PM PDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GRANT COUNTY IN CENTRAL WASHINGTON
  EXTREME SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1115 PM PDT

THE STRONGEST PART OF THE LINE OF THUNDERSTORMS HAVE MOVED OUT OF THE
QUINCY AND EPHRATA AREAS. A SEVERE THUNDERSTORM WARNING WAS ISSUED
FOR LOCATIONS NORTH AND WEST OF THESE AREAS...INCLUDING WENATCHEE
AND MUCH OF THE WATERVILLE PLATEAU. THEREFORE...THE WIND GUSTS OF
40 MPH PREVIOUSLY MENTIONED ARE NO LONGER VALID. SEE THE SEVERE
THUNDERSTORM WARNING FOR SPECIFICS THREATS.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN GRANT COUNTY...
  RURAL SOUTHERN DOUGLAS COUNTY...
  RURAL SOUTHEASTERN CHELAN COUNTY...

LAT...LON 4743 12026 4774 11957 4730 11905 4709 11985
TIME...MOT...LOC 0558Z 142DEG 21KT 4738 11964
Local storm report, Aug 10, 11:13 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1113 PM PDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 SW MOSES LAKE         47.09N 119.34W
08/10/2013  E50.00 MPH       GRANT              WA   TRAINED SPOTTER

            WINDS UPROOTED A 40 FOOT TREE WITH A 5 FOOT DIAMETER
            TRUNK ONTO A CAR IN SOUTHEASTERN QUINCY. POWER AND PHONES
            ARE OUT IN THE SOUTHWESTERN PORTION OF QUINCY. STANDING
            WATER 6 INCHES IN DEPTH REPORTED ACROSS HIGHWAY 28 IN
            TOWN. STANDING WATER WAS ALSO REPORTED ACROSS MUCH OF THE
            OTHER AREAS OF TOWN AS WELL.

&&

VAN HORN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:58 PM PDTSpecial Weather StatementOTXChelan32 min
Aug 10, 6:32 PM PDTFlash Flood WarningOTXChelan3 hr
Aug 10, 9:54 PM PDTFlash Flood WarningOTXChelan2 hr
Aug 10, 10:29 PM PDTSpecial Weather StatementOTXChelan61 min
Aug 10, 10:47 PM PDTSevere Thunderstorm WarningOTXChelan, Douglas, Okanogan58 min
Aug 10, 11:06 PM PDTSpecial Weather StatementOTXGrant9 min
Aug 11, 2:19 PM PDTSpecial Weather StatementOTX41 min
Aug 11, 3:27 PM PDTFlash Flood WarningOTXChelan, Okanogan108 min
Aug 11, 3:57 PM PDTAreal Flood AdvisoryOTXOkanogan108 min
Aug 11, 4:24 PM PDTSpecial Weather StatementOTXAsotin36 min
Aug 11, 4:46 PM PDTSpecial Weather StatementOTXChelan44 min
Aug 11, 4:57 PM PDTAreal Flood AdvisoryOTXAsotin, Garfield2 hr

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.